Jump to content
CrazyBoards.org

Sign in to follow this  
ScrambleHead

Anyone taken stimulants for negative symptoms?

Recommended Posts

I am looking up treatment for negative symptoms and it seems the only medication is ritalin or dexedrine, I feel dexedrine would be a magic bullet to a lot of my symptoms but it would be offlabel use which for a "drug of addiction" would be hard to get.

Share this post


Link to post
Share on other sites

I wrote a very long reply that wonderfully got cut off so I'm going to quickly summarize in light of having an essay due in just a few hours: 

 

1.) Locate alternative pathways for relief of negative symptoms....many users on here tout sarcosine.

 

2.) "Drug Induced Schizophrenia" is not the same as drug induced psychosis and in many cases the underlying predispositions for schizophrenia were present.

 

3.) Stimulants especially amphetamine based ones are notorious in causing psychosis and paranoia; the risk outweighs the reward in those with prevalent psychotic disorders.

 

4.) Reasons exist on the withhold to treat negative symptoms with stimulants because in the long term they produce more harm than good and leave someone susceptive to dopamine imbalance.

 

You're "wishlisting" the drug because of the ability of said drug to induce feel good effects which dopamine is in-charge of and stimulants produce said problem; it isn't that psychiatrists are out to get you or trying to stop you from feeling the better it's that long-term stimulant usage in schizophrenics is not helpful and many times will cause them to become ill once again especially if they are lucky enough to achieve homeostatic relief or remission.

 

Good luck and discuss options with a psychiatrist and proceed with caution, I have found psychostimulants helpful with concentration but I do not face the same challenges as you and realize that everyone has a different situation.

Edited by Forbidden91

Share this post


Link to post
Share on other sites

I think I know about dopamine imbalance as it feels exactly like what is going on with me and that is purely from coming down on Seroquel! That is not even a stimulant.  I agree with the above, the risks outweigh the benefits.  Try something else or another med but don't go looking for trouble and that is what it sounds like.  Sometimes we think outside the box when we are suffering but there is a reason there are guidelines on meds.  There is research and this is what bodies like the FDA and TGA rely on when they make decisions whether to legalise certain meds.  Perhaps you need to look at some of this research. 

 

There are other risks as well, like becoming treatment resistant, what a nightmare or your condition worsening.  Don't want to go there....

Share this post


Link to post
Share on other sites

scrambled: the addiction part would make it more difficult, i agree. if you're stabilized on your antipsychotics really well, it is possible to be prescribed stimulants. i haven't taken them for negative symptoms though. 

 

I think I know about dopamine imbalance as it feels exactly like what is going on with me and that is purely from coming down on Seroquel! That is not even a stimulant.  I agree with the above, the risks outweigh the benefits.  Try something else or another med but don't go looking for trouble and that is what it sounds like.  Sometimes we think outside the box when we are suffering but there is a reason there are guidelines on meds.  There is research and this is what bodies like the FDA and TGA rely on when they make decisions whether to legalise certain meds.  Perhaps you need to look at some of this research. 

 

There are other risks as well, like becoming treatment resistant, what a nightmare or your condition worsening.  Don't want to go there....

 

are you saying you have negative symptoms from tapering off of seroquel? 

guidelines on medications are overridden all the time with off label prescribing...it's legal

you're right about treatment resistance being a nightmare

Share this post


Link to post
Share on other sites

I take Adderall for negative symptoms and I have had only positive results I can say honestly that Adderall has changed life for the better the only problem I have with Adderall is tolerance builds the more you take it and thus you need more to help you with your symptoms if I were you I would at least try to see how your system handles it ,,,good luck 

Share this post


Link to post
Share on other sites

I dont think most doctors would want to take the risk of psychosis or addiction, whether it would be helpful I guess is up for debate. I would imagine some people would not tolerate it well especially if yout are not stable on other meds. Some people have trouble with Things as mild af caffeine for instance so everyone is different.

Personally antidepressants make me crazier than my experience with stimulants; I used to take a non stimulant called atomoxetine for what my doctor at the time said was "being more active and outgoing and involved in life". I was on it for a year with seroquel and saphris. I dont know if it was.for negative.symptoms because my dx had not been shared yet...it helped though with evetything. I actually had a job and went outside and felt more than blank.

I did not always take my other meds correctly though and in retrospect it was very bad alone.

My new psychiatrist thought it was almost malpractice to put me on the atomoxetine though. She took me off of it right away. I dont feel as good anymore, I sit around snd watch tv all day now and without the atomoxetine I feel tired from meds. I would rather go back on it but I know my doctor will not be willing to try anything like that so I just deal with it.

I do know people who take low dose adderal though and they seem fine, but I dont think most doctors want to take that risk. I dont think its viewed as a very safe long term solution, like how a doctor will often be reluctant to give a person xanax for anxiety and try a ssri instead.

Share this post


Link to post
Share on other sites
Guest

ScrambleHead,

 

I hope you are honest with your doctors about your drug use. I've seen you post several times about your continued use of opiates and other medications for recreational use. If you are going to use medications other than as they are prescribed, I hope you're letting your doc know. I know you think you know a lot about meds. The thing is, you probably don't know as much as you think you do. I don't believe you are a pharmacist or chemist or MD.

 

I seem to recall that your psychosis was drug induced. Do you really have poor enough judgement that you think continuing to use recreational drugs is a good idea? Seriously. You should look at rehab or NA or AA or all three. 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...